OCC Oncology Emergencies & Complications Flashcards
6 cards from real OCC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 OCC Oncology Emergencies & Complications flashcards as text
A patient 48 hours post-chemotherapy develops fever of 101.5°F, chills, and an ANC of 300/mm³. What is the nurse's IMMEDIATE priority?
Answer: Obtain blood cultures and initiate broad-spectrum antibiotics within 60 minutes per protocol
Febrile neutropenia is a life-threatening emergency; blood cultures must be obtained and broad-spectrum antibiotics initiated within 60 minutes of fever onset.
Which clinical findings are characteristic of superior vena cava (SVC) syndrome in an oncology patient?
Answer: Facial plethora, upper extremity edema, and distended neck veins
SVC syndrome presents with facial plethora, upper extremity and facial edema, and distended neck veins due to obstruction of venous return from the upper body.
A patient undergoing aggressive chemotherapy for leukemia develops hyperkalemia, hyperphosphatemia, hypocalcemia, and elevated uric acid. What syndrome is occurring?
Answer: Tumor lysis syndrome
Tumor lysis syndrome results from rapid destruction of cancer cells releasing intracellular contents, causing the classic electrolyte pattern of hyperkalemia, hyperphosphatemia, hypocalcemia, and hyperuricemia.
Which intervention is the MOST critical in preventing tumor lysis syndrome in high-risk patients?
Answer: Aggressive IV hydration and allopurinol or rasburicase administration before chemotherapy
Aggressive IV hydration dilutes metabolites and promotes renal excretion, while allopurinol or rasburicase prevents uric acid accumulation before chemotherapy initiation.
A cancer patient on opioids and vincristine develops abdominal distension, absence of bowel sounds, and no bowel movement in 5 days. What complication is suspected?
Answer: Ileus/bowel obstruction from vincristine-induced neurotoxicity
Vincristine causes autonomic neuropathy leading to paralytic ileus, particularly when combined with opioids, presenting with absent bowel sounds and obstipation.
A patient receiving high-dose cyclophosphamide reports severe bladder pain, urinary frequency, and grossly bloody urine. What complication has occurred?
Answer: Hemorrhagic cystitis from acrolein metabolite accumulation
Hemorrhagic cystitis is caused by acrolein, a toxic metabolite of cyclophosphamide that accumulates in the bladder, causing mucosal damage and bleeding.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- ons.org — Test delivery, fees, passing score, retake policy, test dates, score validity, late registration, renewal · verified Oct 2026